Indiana, 2013

Flash Flooding in Indiana, July 1 to 2, 2013

July 1 to 2, 2013 · NWS ILN · 3 events in 1 county or zone

Slow moving thunderstorms resulted in heavy rainfall and isolated flash flooding in portions of southeastern Indiana during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms resulted in heavy rainfall and isolated flash flooding in portions of southeastern Indiana during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 7:56 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 7:56 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
856 PM EDT MON JUL 1 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SLOWLY SHIFT TO THE WEST OVER THE NEXT
FEW DAYS. THE REGION WILL CONTINUE TO EXPERIENCE THUNDERSTORM
ACTIVITY FROM THIS FEATURE PRIMARILY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FA THIS
EVENING AND INTO THE FIRST PART OF THE OVERNIGHT HOURS BEFORE
BEGINNING TO DISSIPATE. STORMS WILL CONTINUE TO PRODUCE HEAVY
RAINFALL ACROSS SOME AREAS AND THEREFORE CONTINUED TO MENTION
THIS TREAT IN THE HWO. MADE ONLY MINOR ADJUSTMENTS TO LOW
TEMPERATURES OVERNIGHT WITH LOW TEMPERATURES STILL GENERALLY IN
THE LOW 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL CONTINUE TO INFLUENCE THE WEATHER
PATTERN ON TUESDAY WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY INCREASING IN COVERAGE FOR THE AFTERNOON HOURS AND INTO
THE EARLY EVENING HOURS. EXPECT COVERAGE TO BE SLIGHTLY LESS ON
TUESDAY THAN ON MONDAY HOWEVER THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...SMALL HAIL...AND
GUSTY WINDS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE DURING THE
EVENING HOURS AND FOR THE OVERNIGHT HOURS. WITH SLIGHTLY LESS
THUNDERSTORM ACTIVITY EXPECT TEMPERATURES TO BE A LITTLE HIGHER ON
TUESDAY. HIGHS WILL GENERALLY RANGE FROM THE MIDDLE 70S TO MIDDLE
80S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DEEP MERIDIONAL FLOW BETWEEN A TROUGH TO THE WEST AND A RIDGE TO
THE EAST WILL KEEP OPEN A PIPELINE OF MOISTURE HEADING INTO THE
REGION. VARIOUS NORTHWARD MOVING DISTURBANCES WILL RESULT IN A
CONTINUATION OF UNSETTLED CONDITIONS ACROSS THE REGION. AT THIS
POINT THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
THURSDAY. CLOUDS AND PRECIPITATION WILL MAINTAIN HIGHS BELOW NORMAL
THROUGH FRIDAY WITH LOWS REMAINING ABOVE NORMAL.

AS MID CONTINENT TROUGH WEAKENS THE RIDGE WILL BUILD WEST INTO THE
SOUTHEAST STATES. THERE WILL STILL BE DISTURBANCES ROTATING AROUND
THE PERIPHERY OF THE HIGH WHICH WILL ALLOW FOR MAINLY DIURNAL
CONVECTION ALTHOUGH THIS SHOULD BE MORE SCATTERED IN NATURE. HIGHS
SHOULD BE ABLE TO WARM TO NEAR OR SLIGHTLY ABOVE NORMAL. WARM AND
MUGGY NIGHTS WILL PREVAIL.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A LARGE AREA OF LIGHT RAIN WITH EMBEDDED THUNDERSTORMS WILL LIFT
NORTHWARD ACROSS THE OHIO RIVER AND MAY AFFECT THE TERMINALS FOR
THE FIRST HALF THE NIGHT BEFORE THE AREA OF PRECIPITATION WEAKENS.
A STRATUS DECK AFFECTING KDAY IS EXPECTED TO MOVE OUT OF THE AREA
THIS EVENING. HOWEVER...ADDITIONAL DEVELOPMENT OF STRATUS APPEARS
LIKELY AROUND SUNRISE...MAINLY ACROSS OUR SOUTHWESTERN OHIO
TERMINALS...CLOSER TO A SURFACE LOW. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON TUESDAY...WITH THE
HIGHEST COVERAGE BEING WEST OF THE INTERSTATE 75 CORRIDOR.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, Jul 1, 6:54 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT MON JUL 1 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
754 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT.
HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THESE STORMS AND MAY
LEAD TO FLOODING ISSUES ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNDER THE CONTINUED INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM
SCATTERED THUNDERSTORMS CAN BE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED... HOWEVER A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 9:31 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      5 N MARSHALL            39.22N 83.48W
07/01/2013                   HIGHLAND           OH   PUBLIC

            BLINCO CREEK WAS OVERFLOWING OUT OF ITS BANKS ONTO
            OVERMAN ROAD. OVERMAN ROAD HAD WATER OVER IT IN SEVERAL
            LOCATIONS. TIME OF EVENT ESTIMATED FROM RADAR.

0607 PM     HAIL             5 N MARSHALL            39.22N 83.48W
07/01/2013  E1.75 INCH       HIGHLAND           OH   PUBLIC

            HAIL CAUSED SIGNIFICANT DAMAGE TO A BEAN FIELD NEAR
            OVERMAN ROAD. TIME ESTIMATED FROM RADAR.

0608 PM     FLASH FLOOD      3 WNW RAINSBORO         39.24N 83.48W
07/01/2013                   HIGHLAND           OH   PUBLIC

            WATER FLOWING OVER KARNES ROAD NEAR FALL CREEK CHURCH.
            TIME OF EVENT ESTIMATED FROM RADAR.

0609 PM     TSTM WND DMG     3 WNW RAINSBORO         39.24N 83.46W
07/01/2013                   HIGHLAND           OH   PUBLIC

            ONE TREE DOWNED ON KARNES ROAD. TIME ESTIMATED FROM
            RADAR.

&&

HATZOS
Local storm report, Jul 1, 10:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1107 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      DELHI TOWNSHIP          39.10N 84.61W
07/01/2013                   HAMILTON           OH   LAW ENFORCEMENT

            A CREEK WAS REPORTED OUT OF ITS BANKS AND FLOODING
            PORTIONS OF THE TOWNSHIP.

&&

ASL
Local storm report, Jul 1, 10:08 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1108 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     FLASH FLOOD      CINCINNATI              39.14N 84.51W
07/01/2013                   HAMILTON           OH   LAW ENFORCEMENT

            DRAINAGE DITCHES WERE OVERFLOWING INTO STREETS IN THE
            CITY.

&&

ASL
Local storm report, Jul 1, 10:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     FLASH FLOOD      COVINGTON               39.04N 84.51W
07/01/2013                   KENTON             KY   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED DUE TO HIGH WATER.

&&

ALANR
Local storm report, Jul 1, 10:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1142 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      NEWPORT                 39.08N 84.49W
07/01/2013                   CAMPBELL           KY   LAW ENFORCEMENT

            ROADS CLOSED FROM 11TH AND MONMOUTH TO 18TH AND MONMOUTH

&&

ALANR
Local storm report, Jul 1, 10:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1144 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      1 NNE DOWNTOWN CINCINNA 39.12N 84.50W
07/01/2013                   HAMILTON           OH   BROADCAST MEDIA

            WATER FLOWING OVER ROADS IN MT. AUBURN.

&&

BC

The radar

The Louisville radar (KLVX), 117 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
July 1, 10:50 PM EST to July 2, 12:30 AM EST
Where
Ripley County, 2.46 mi SW of Rexville to 2.11 mi WSW of Rexville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.926, -85.364

Old Michigan Road was closed between County Road 800 south and Highway 421 due to rapidly flowing water caused by heavy rainfall.

Flash Flood, Ripley

When
July 1, 11:30 PM EST to July 2, 12:30 AM EST
Where
Ripley County, 2.56 mi SW of Rexville to 2.84 mi SW of Rexville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.924, -85.364

A car was reported stalled on Highway 421 near the Ripley-Jefferson County Line due to the roadway being flooded by heavy rainfall.

Flash Flood, Ripley

When
July 1, 11:30 PM EST to July 2, 12:30 AM EST
Where
Ripley County, 1.29 mi WSW of Rexville to 0.99 mi WSW of Rexville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.944, -85.353

A portion of County Road 900 was closed near Highway 421 due to rapidly flowing water caused by heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464203, 464201, 464202.